Quantcast

Pulmonary embolism associated with combined oral contraceptives: reporting incidences and potential risk factors for a fatal outcome.

Research paper by Karin K Hedenmalm, Eva E Samuelsson, Olav O Spigset

Indexed on: 18 May '04Published on: 18 May '04Published in: Acta Obstetricia et Gynecologica Scandinavica



Abstract

It is established that combined oral contraceptive (COC) treatment increases the risk of a pulmonary embolism (PE), but specific risk factors for a fatal outcome from a PE remain to be determined. This study aimed to identify such risk factors, and to calculate the reporting rates of fatal and non-fatal PE.Cases of suspected PE during treatment with COCs reported to the Swedish Adverse Drug Reactions Advisory Committee (SADRAC) between 1965 and 2001 were included. Medical records were scrutinized for potential risk factors for a venous thromboembolism (VTE). Annual sales data were obtained from the National Corporation of Pharmacies.A total of 248 cases of a suspected PE were reported; 207 non-fatal and 41 fatal. A VTE was verified in all fatal, and in 83.5% of non-fatal cases. The presence of nausea or abdominal pain, an age >35 years, concomitant treatment with other drugs which may increase the VTE risk, vein or lymph vessel malformation, and a deep vein thrombosis above the knee level were positively associated with a fatal outcome. Chest pain and previous COC use were negatively associated with a fatal outcome. The reporting rate of a PE with a verified VTE was 1.72 (95% confidence interval 1.47-2.00) cases per 100 000 treatment years, and of a fatal PE 0.25 (95% confidence interval 0.16-0.37) cases per 100 000 treatment years.Several specific potential risk factors for a fatal outcome from a COC-induced PE were identified. Recognition of these in combination with a high suspicion of VTE in COC users may reduce the risk of a fatal outcome.